Mothers-to-be should carefully consider how often they take the pain reliever Tylenol (acetaminophen) during the early stages of their pregnancy because it may increase a toddler’s risk of experiencing language development issues.
Researchers from the Icahn School of Medicine at Mount Sinai examined 754 Swedish women who were participants in a long-term study during their first trimester. Around 60% reported taking acetaminophen since conceiving. After a couple of years, the participants filled out a questionnaire where they discussed their children’s language development progress at 2.5 years old.
Results, published in the journal European Psychiatry, showed that 30-month-old girls born to mothers who took acetaminophen more than 6 times during the first trimester were 6 times more likely to experience language delay, which is defined as a child using fewer than 50 words.
However, the same language issues were not seen in boys at the same age.